Title

Stochastic Dominance Analysis of Asian Hedge Funds

Publication Type

Journal Article

Publication Date

2008

Abstract

We employ the stochastic dominance approach that utilizes the entire return distribution to rank the performance of Asian hedge funds as traditional mean-variance and CAPM approaches could be inappropriate given the nature of non-normal returns. We find both first-order and higher-order stochastic dominance relationships amongst the funds and conclude that investors would be better off by investing in the first-order dominant funds to maximize their expected wealth. By investing in higher-order dominant funds, risk-averse investors can maximize their expected utilities but not their wealth. In addition, we find the common characteristic for most pairs of funds is that one fund is preferred to another in the negative domain whereas the preference reverses in the positive domain. We conclude that the stochastic dominance approach is more appropriate compared with traditional approaches as a filter in hedge fund selection. Compared with traditional approaches, the SD approach, not only is assumption free, but also provides greater insights to the performance and risk inherent in a hedge fund's track record.

Discipline

Business

Research Areas

Finance

Publication

Pacific-Basin Finance Journal

Volume

16

Issue

3

First Page

204

Last Page

223

ISSN

0927-538X

Identifier

10.1016/j.pacfin.2007.07.001

Publisher

Elsevier